Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 159, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 10, 2020, 2:47 AM CDT for Aurora County, Davison County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2020, 2:47 AM CDT (07:47 UTC)
- Expired
- Aug 10, 2020, 3:30 AM CDT
- In force
- 43 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Davison County, SD
The radar
The Sioux Falls radar (KFSD), 131 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 1751 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -5.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:37 AM CDT, 10 minutes earlier.
Area forecast discussion, Aug 10, 2:37 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 237 AM CDT Mon Aug 10 2020 .SHORT TERM...(Today and Tonight) Issued at 236 AM CDT Mon Aug 10 2020 Current obs would indicate a surface boundary oriented from near Yankton northeastward into southwestern MN. Have had a couple of cells try to develop along this feature very early this morning, though in the absence of significant shear they have fallen apart. Although presently convection free, models are still depicting convective development towards 09Z as a subtle shortwave over central SD slides eastward and midlevel frontogenesis increases south of Interstate 90. Although CAPE values will be slowly decreasing toward 12Z, could still see a couple stronger storms south of I-90 into the mid morning hours as bulk shear increases a bit. The main threats would be small hail and strong winds with model depicted DCAPE running around 1000 J/KG into the early morning. Once convection clears out of our southeast by mid morning, it will be a beautiful day with clearing skies and falling dew points. Highs will run in the upper 70s to around 80. As high pressure drifts across the region tonight, look for clear skies, light winds, and cooler temperatures. Lows will be in the 50s over the entire area. .LONG TERM...(Tuesday through Sunday) Issued at 236 AM CDT Mon Aug 10 2020 The surface ridge will drift off to the east on Tuesday, allowing for a return flow of warmer and moister air as dew points slowly climb back into the 60s. It will remain dry during the day with highs in the lower to mid 80s. Thunderstorm chances return for Tuesday night as a shortwave tracks across the region and instability increases. Shear does not look overly impressive at this point, so thinking that severe chances are on the lower end. For the remainder of the week, a subtle warming trend continues into Friday with highs settling in on the mid and upper 80s as the upper level pattern become nearly zonal through the week. With afternoon dew points running in the lower 70s, it will be humid through the period. There will be periodic thunderstorm chances in the presence of instability and moisture, though hard to pin down timing with subtle shortwaves moving through the upper level flow. The end of the week closes out with slightly cooler weather for next weekend as a frontal boundary slides through the region - though models are handling the timing differently. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1126 PM CDT Sun Aug 9 2020 An isolated storm or two will move through the area into the early overnight hours, with increasing risks for further development towards 3am through daybreak. Generally VFR conditions will persist, with winds turning to the north as the front passes through the area. KSUX may stand the greatest risks from overnight convection, with the potential for a few stronger wind gusts as storms move through. Showers with a lingering VFR cloud deck may persist through the middle of the day across the Highway 20 corridor. Drier conditions persist through the remainder of Monday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JM LONG TERM...JM AVIATION...Dux
Hazardous weather outlook, Aug 9, 2:01 PM CDT, 12 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 201 PM CDT Sun Aug 9 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-100945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 201 PM CDT Sun Aug 9 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Warm and humid conditions are expected this afternoon with heat indices in the 90s. Some locations along and south of I-90 in South Dakota may see heat indices between 100 and 105. A cold front will bring the potential for thunderstorms this evening into the early overnight hours. While thunderstorm coverage remains uncertain, if storms form, a few may be strong to severe with hail to the size of half dollars and wind gusts to around 65 mph the primary threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional thunderstorm chances exist for Tuesday night and Wednesday night, although the severe weather risk remains uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 7 pm this evening.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:23 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Miner, Sanborn | 34 min |
| Aug 10, 4:22 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 38 min |
| Aug 10, 4:27 AM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 48 min |
| Aug 10, 4:49 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 41 min |
| Aug 10, 5:25 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 50 min |
| Aug 10, 5:49 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 56 min |
| Aug 10, 6:32 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Clay, Hutchinson, Turner, Yankton | 58 min |
| Aug 10, 5:51 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 39 min |
| Aug 10, 8:49 AM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 41 min |
| Aug 10, 9:26 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Ida | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.